I have received 6 cortisone shots from august 1st until january 1st. They were 40 mg of depomedrol spread out over 5 locations near my rhomboid area. I was getting the shots for trigger point pain, i got the shots from a local sports doctor. I recently found out from another doctor that your are not even supposed to inject cortisone into a trigger point, you are supposed to put lidocaine or a variation to that into a trigger point to relax the spasm. Anyway, i received my last shot on january first. By around january 12th i began feeling extreme anxiety almost like there was an electric socket hooked up to my chest. It was really bad for about a week i couldn't even cough without provoking it, and after i would do any type of stimulating activity i would also become really nauseated for a few hours afterwards, which was really strange and scary. Anything i did made it easier to really dive into the feelings of anxiety. i have gotten better since then however i still get smaller bouts of these anxiety and "Amped up" feelings along the lines of anticipatory anxiety and precursor to hyperventilating/panicky like. I am currently halfway through my Ph.D program in Clinical Psychology and can assure you that my symptoms are not a result of my perceptions or any unresolved fear, this only started after all the steroids. Another strange thing is that after i drink for a night, it is not until about 3 days later that i begin feeling the panicky like symptoms and it lasts for a day or so. Never in my life under any circumstances will i get another steroid shot. My questions are:
1. How long could this possible last, considering it has been 2 months now?
2. Will my brain chemistry restore itself without ssri's?
3. Is there anything i can do to help with this process?
I would really appreciate if a doctor can respond with a thorough response and some direction and/or if anyone who has been in this situation can provide some insight
Steroid medications can absolutely cause anxiety...it's one of the more common side effects of these meds. The steroids don't "alter your brain chemistry", but rather you were experiencing side effects. Usually, once the med has been discontinued, there should be an improvement in the symptoms.
Just be cautious to be able to identify if you've maybe developed a secondary anxiety as a result of the intitial anxiety itself. That may not make a lot of sense to you if you don't have a history of anxiety. What that basically means is...the actual sensations of anxiety (regardless of the cause) are so distressing and upsetting...that it leads to "fearing the fear", where you fear having those feelings return. And, the more you worry about that, the more likely the anxiety will continue to show itself. Almost in a subconscious way we bring it on ourselves due to the constant worrying about it.
Try to stay busy....preoccupy yourself with lots of things to try to keep your mind off of it. If you notice the symptoms are not improving, then you may need to discuss this with your doctor. After 2 months, you should start to notice a definite improvement in your symptoms by now.
thanks for your reply...i have definitely been down the "fearing your own emotions" road. Im not sure that applies in this setting however, there are certain periods where i feel panicky for no reason, i certain my perceptions and repressed fears are not causing these biological responses. Are you positive that steroids do not alter brain chemistry? It would seem then that they must create an over sensitive nervous system of some sort, any thoughts?
My psychiatrist warned me about the very possibility you're suffering. I'm being treated for anxiety, and also for possible pain that the cortisone is being considered for. Remember that cortisone is a stimulant -- cortisol, the parent of corticosteroids, is naturally produced by the adrenals. What nursegirl was telling you, correctly, is that for us anxiety sufferers, we usually have anxiety that first comes from nowhere, but then by expecting it to follow similar stimuli from the first experience, it spreads. This can also be happening to you, either because you had a latent anxiety problem waiting to come out, or something akin to PTSD. It's not brain damage, and even if it were, there's no way to find out, so just figure it isn't. Either way, the best way to deal with it is to talk it out with someone who a therapist who understands the cognitive impulses behind this or, if you can, relax and wait it out. You don't need ssris -- there's no evidence of chemical imbalance in people with chronic anxiety, ssris make the brain work unnaturally, they don't restore it to a natural state. I don't think you're one experience with a known cause is reason for medication, but if you're truly studying clinical psychology, you have a lot of resources right where you are to understand how humans imprint anxiety from traumatic experiences. Now ssris, they might cause the brain to have a hard time adapting back to going without in a few cases, but with corticosteroids, the effects are most likely physiologically temporary, but the psychological effects can become an expectation. Whatever, that's how I'd look at it, since that way you can deal with it, which is the most important thing. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.